New York, 2008Strong Wind in New York, March 20, 2008
March 20, 2008 · NWS OKX · 1 event in 1 county or zone
Strong winds on the backside of a vigorous Low over Southeast Canada downed a tree on a car in Westchester County, killing 1 person and injuring 2 others.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 2
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds on the backside of a vigorous Low over Southeast Canada downed a tree on a car in Westchester County, killing 1 person and injuring 2 others.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Mar 20, 6:16 AM EST, 3 hours 14 minutes earlier.
Area forecast discussion, Mar 20, 6:16 AM EST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
716 AM EDT THU MAR 20 2008
.SYNOPSIS...
LOW PRESSURE WILL LIFT NORTH AND EAST THROUGH NEW ENGLAND
TODAY...WHICH WILL DRAG A COLD FRONT ACROSS THE REGION THIS MORNING.
A STRONG WESTERLY FLOW WILL PREVAIL THROUGH FRIDAY AS THE LOW
SETTLES TO THE NORTH AND HIGH PRESSURE ADVANCES FROM THE WEST. A
WEAK WAVE OF LOW PRESSURE WILL PASS JUST SOUTH OF THE AREA SAT. LOW
PRESSURE PASSES OFF THE MID ATLANTIC COAST SUN NIGHT AND MON.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
LOW PRESSURE IS CURRENTLY LOCATED ACROSS THE LOWER AND MID HUDSON
VALLEY. THIS LOW WILL CONTINUE TO LIFT NORTHEAST TODAY INTO NEW
ENGLAND. AN ASSOCIATED COLD FRONT IS CURRENTLY PUSHING ACROSS THE
TRI-STATE AREA...AND IS ABOUT TO PUSH THROUGH NEW YORK CITY. THIS
FRONT WILL CONTINUE TO PUSH EAST...AND SHOULD CLEAR THE EAST END
OF LONG ISLAND AND SOUTHEAST CONNECTICUT BY 8 AM. OUT AHEAD OF THE
FRONT IS A BAND OF SHOWERS THAT IS PRODUCING LIGHT TO MODERATE
RAIN. THE VERTICAL WIND PROFILE IS STRONG WITH A LLJ OF 50 TO
60 KT JUST OFF THE DECK. THE COMBINATION OF A TIGHT PRESSURE
GRADIENT AHEAD OF THE ADVANCING COLD FRONT AND WINDS MIXING DOWN
IN THE RAIN IS RESULTING IN WINDS OF 10 TO 20 MPH WITH GUSTS
UPWARDS OF 30 MPH.
TEMPS OUT AHEAD OF THE FRONT ARE IN THE LOWER 50S...BUT QUICKLY
DROP BACK INTO THE 40S BEHIND THE FRONT. MANY AREAS WILL NUDGE
BACK UP TOWARD 50 THIS AFTERNOON WITH FULL SUNSHINE AND A DEEP
MIXED LAYER. BUT DO NOT EXPECT MUCH OF A BUMP...AND HIGH
TEMPERATURES FOR THE DAY WILL HAVE BEEN REACHED VERY EARLY IN
THE DAY. AS FOR RAINFALL...A COUPLE OF TENTHS OF ADDITION QPF IS
EXPECTED.
ONCE THE COLD FRONT IS THROUGH...THE PRESSURE GRADIENT QUICKLY
TIGHTENS...WITH A 925 TO 850 HPA MEAN FLOW OF 35 TO 40 KT. THIS
WILL COMBINE TO PRODUCE WEST TO WEST-NORTHWEST WINDS OF 20 TO
25 MPH ALONG WITH GUST BETWEEN 35 AND 45 MPH. WILL ISSUE A WIND
ADVISORY FOR THE ENTIRE AREA FOR TODAY INTO THIS EVENING. EXPECT
THAT WINDS OF THIS MAGNITUDE WILL RESULT IN NUMEROUS FALLEN
TREES...TREE LIMBS AND POWER LINES.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
THE VERTICAL WIND PROFILE ACTUALLY STRENGTHENS SOMEWHAT TONIGHT.
HOWEVER...COLD ADVECTION WILL WEAKEN THIS EVENING...AND LIKELY
SHUT OFF BY MIDNIGHT. THIS WILL GREATLY REDUCE THE ABILITY OF THE
ATMOSPHERE TO EFFICIENTLY MIX DOWN THE 40 TO 45 KT 925 HPA FLOW
ALOFT. THEREFORE...WILL END THE WIND ADVISORY AT 10 PM. WINDY
CONDITIONS WILL CONTINUE OVERNIGHT...BUT EXPECT THAT THE THREAT 30
MPH SUSTAINED WINDS OR GUSTS TO 45 MPH WILL CEASE OVERNIGHT. WE
MAY ACTUALLY ONCE AGAIN REACH THESE MAGNITUDES AGAIN ON FRIDAY AS
THE PRESSURE GRADIENT REMAINS TIGHT AND THE WINDS ALOFT REMAIN
STRONG. HOWEVER...WILL LEAVE THIS TO LATER SHIFTS TO HANDLE AS THE
ADVISORY FOR TODAY INTO THIS EVENING IS ENOUGH FOR NOW.
A WEAK SHORTWAVE WILL DIVE ACROSS THE GREAT LAKES TOWARD THE MID-
ATLANTIC COAST FRIDAY NIGHT INTO SATURDAY. THE TRI-STATE REGION
WILL REMAIN JUST ON THE NORTHERN FRINGE OF THIS DISTURBANCE. WILL
INCREASE SKY COVER WITH A SWATCH OF MID LEVEL MOISTURE PROGGED TO
SCAPE THE REGION. HOWEVER...HAVE REMOVED POPS FOR MEASURABLE
PRECIP AND HAVE OPTED INSTEAD FOR FLURRIES FOR NYC...URBAN NJ...
AND COASTAL SECTIONS. THERE WILL BE VERY DRY AIR AT LOW LEVELS...
AND ANY PRECIP FALLING INTO THIS WILL HAVE A TOUGH TIME MAKING IT
TO THE SURFACE.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
HIGH PRESSURE WILL BUILD INTO THE REGION ON SUNDAY. IN THE MONDAY
THROUGH WEDNESDAY PERIOD...MODELS INDICATE CYCLOGENESIS OFF THE
EASTERN SEABOARD BUT TRACK OF THIS POTENTIALLY POTENT SYSTEM
REMAINS UNCERTAIN. MODEL RUNS OVER THE PAST FEW DAYS HAVE SHOWN A
LATE SEASON SNOWSTORM IMPACTING THE MID ATLANTIC AND NORTHEAST
REGIONS. THE 19/12Z MODEL RUN BACKED OFF THIS SCENARIO IN FAVOR OF
A TRACK FURTHER OFF THE COAST. THE 20/00Z MODEL SUITE HAS STARTED
TO SHOW SOME SPREAD IN THE SOLUTIONS. THERE IS ALSO MODEL DISPARITY
IN THE TIMING AND SPEED OF THIS SYSTEM...WITH ECMWF MORE
PROGRESSIVE AND GFS SLOWER. BY WEDNESDAY...THE COASTAL LOW LIFTS
NORTHEAST INTO THE CANADIAN MARITIMES LEAVING SLIGHTLY BELOW
AVERAGE TEMPERATURES IN ITS WAKE.
&&
.AVIATION /11Z THURSDAY THROUGH MONDAY/...
COLD FRONT AT 09Z LIES JUST EAST OF A LINE FROM KMMK TO KBDR TO
KFRG TO KBLM AND WILL CONTINUE TO TRACK EAST...CLEARING A LINE
FROM KGON-KMTP BY 12Z.
NW WINDS HAVE BEGUN TO INCREASE WITH SURGE OF CAA AND WITH
GRADIENT BEGINNING TO TIGHTEN...GENERALLY TO 15-20 KT WITH GUSTS
25-30 KT.
BY 13-14Z...SUSTAINED WINDS WILL INCREASE TO 20-25 KT WITH GUSTS
GENERALLY 30-35 KT WITH OCNL GUSTS APPROACHING 40 KT THIS
AFTERNOON AND EVENING. THE TIGHT GRADIENT WITH STRONG UPPER LEVEL
WINDS WILL KEEP 25G35KT WINDS IN PLACE THROUGHOUT THE DAY WITH
GUSTS FINALLY BEGINNING TO ABATE AFTER 02Z FRI.
OUTLOOK FOR 12Z FRIDAY THROUGH MONDAY...
VFR CONDITIONS WITH GUSTY W TO NW WINDS WILL CONTINUE ON FRI.
WINDS FINALLY DIMINISH FRI NIGHT.
WEAK LOW PRESSURE WILL PASS TO THE SOUTH ON SAT...BUT NO CIG/VSBY
ISSUES ARE EXPECTED ATTM. HIGH PRESSURE BUILDS IN SUNDAY AND MONDAY.
&&
.MARINE...
COLD FRONT SHOULD CLEAR EASTERN WATERS BY 13Z. THE COMBINATION OF
STRONG CAA ALONG WITH A TIGHT GRADIENT AND 35-40 KT UPPER LEVEL
WINDS WITH STRONG MIXING WITH ALLOW FOR GALE FORCE WINDS ON ALL
WATERS BEGINNING THIS MORNING AND LASTING THROUGH FRI. WITH
DEPARTING LOW PRES STRENGTHENING OVER NEWFOUNDLAND AND HIGH PRES
STRENGTHENING AS IT MOVES INTO THE SOUTHEAST UNITED STATES...WINDS
WILL BE INCREASING LATER THIS AFTERNOON AND EVENING. WINDS FINALLY
DROP BELOW GALES LATE FRI AS GRADIENT RELAXES...BUT WILL REMAIN AT
SCA CRITERIA THROUGH FRI NIGHT. SEAS WILL FINALLY DROP BELOW SCA
CRITERIA ON THE OCEAN BY SAT AFTERNOON.
GENERALLY TRANQUIL CONDITIONS WILL DOMINATE SAT NIGHT INTO SUN AS
HIGH PRESSURE BUILDS INTO THE AREA. A COASTAL LOW PASSING WELL SOUTH
OF AREA WATERS WILL BEGIN TO IMPACT THE AREA ON MONDAY...RESULTING
IN INCREASING NE FLOW AND BUILDING SEAS. CONDITIONS WILL LIKELY
REACH SCA CRITERIA MON NIGHT.
&&
.HYDROLOGY...
MUCH OF THE AREA HAS RECEIVED AN INCH TO AN INCH AND A HALF OF
QPF. EASTERN SECTIONS COULD SEE AN ADDITION TENTH OF TWO TENTHS OF
QPF...WHILE WESTERN SECTIONS ARE JUST ABOUT FINISHED.
RIVERS AND STREAMS ARE SHOWING MINOR TO MODERATE RISES
THROUGH THE PERIOD. THE GROUND SHOULD BE ABLE TO ABSORB SOME
RUNOFF...AND SOME RIVERS AND STREAMS HAVE BEEN ABLE TO RETURN TO
NORMAL...SO NO RIVER/STREAM FLOODING IS ANTICIPATED AT THIS TIME.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...WIND ADVISORY UNTIL 10 PM EDT THIS EVENING FOR CTZ005>012.
NY...WIND ADVISORY UNTIL 10 PM EDT THIS EVENING FOR NYZ067>081.
NJ...WIND ADVISORY UNTIL 10 PM EDT THIS EVENING FOR NJZ002>006-011.
MARINE...GALE WARNING UNTIL 6 PM EDT FRIDAY FOR ANZ330-335-338-340-345-
350-353-355.
&&
AVIATION...MPSHazardous weather outlook, Mar 20, 4:12 AM EST, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
512 AM EDT THU MAR 20 2008
CTZ005>012-NJZ002>006-011-NYZ067>081-210915-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
512 AM EDT THU MAR 20 2008
...WIND ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ330-335-338-340-345-350-353-355-210915-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
512 AM EDT THU MAR 20 2008
...GALE WARNING IN EFFECT UNTIL 6 PM EDT FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Strong Wind, Northern Westchester
- When
- March 20, 9:30 AM EST
- Where
- Northern Westchester forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Deaths
- 1 direct, 0 indirect
- Injuries
- 2 direct, 0 indirect
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 41.152, -73.753 (the zone’s center; the record gives no point)
A tree fell on a moving car traveling south on Furnace Dock Road, in Cortlandt Westchester County, killing the driver and casing minor injuries to 2 passengers.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Indiana, March 20 to 31, 20081 death · $10,000 · 1 event
- Strong Wind in New Jersey, March 20, 2008$21,000 · 21 events
- Winter Storm in Vermont, March 20 to 21, 2008$30,000 · 3 events
- Winter Weather in Vermont, March 20 to 21, 2008$25,000 · 6 events
- Winter Storm in Minnesota, March 20 to 21, 200820 events
- Heavy Snow in South Dakota, March 20 to 21, 200812 events
- Winter Weather in New York, March 20, 2008$15,000 · 3 events
- Strong Wind in Pennsylvania, March 20, 2008$10,000 · 10 events
- Strong Wind in Maryland, March 20, 2008$5,000 · 5 events
- Strong Wind in Delaware, March 20, 2008$5,000 · 4 events
- Heavy Snow in Minnesota, March 20 to 21, 20084 events
- Heavy Snow in North Dakota, March 20 to 21, 20084 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 90642.